Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 155, NWS Shreveport, LA

August 17, 2002Natchitoches Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 17, 2002, 6:27 PM CDT for Natchitoches Parish, Louisiana. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2002, 6:27 PM CDT (23:27 UTC)
Expired
Aug 17, 2002, 7:30 PM CDT
In force
63 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Natchitoches Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:40 PM CDTThunderstorm Wind 52 ECampti, LASeveral large trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

564 
WUUS54 KSHV 172327
SVRSHV
LAC069-180030-
/NEW.KSHV.SV.W.0295.172325-180030/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
625 PM CDT SAT AUG 17 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NATCHITOCHES PARISH IN NORTHWEST LOUISIANA

* UNTIL 730 PM CDT

* AT 625 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER CAMPTI...OR ABOUT 6
  MILES NORTH OF NATCHITOCHES...MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMPTI AT 645 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO ONE INCH IN DIAMETER 
AND STRONG DAMAGING WINDS. DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  NATCHITOCHES PARISH IN NORTHWEST LOUISIANA
UNTIL 730 PM CDT.

LAT...LON 3184 9322 3172 9307 3185 9293 3208 9296

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:52 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 17, 1:52 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
152 PM CDT SAT AUG 17 2002

WEAKENING VORT AXIS OVER AREA WILL KEEP A SLIGHT CHANCE OF TSTMS
OVER THE EAST AND SOUTH DURING THE AFTERNOON AND EARLY EVENING FOR
NEXT SEVERAL DAYS. THE WEAK VORT AXIS IS SANDWICHED BETWEEN SE AND
SW UPPER HIGH CENTERS...WITH NO REAL PLACE TO GO. IT WILL DO LITTLE
ELSE THAN TEND TO KEEP CONVECTION CONFINED TO THE EAST AND SOUTH.
TEMPS WILL BE NEAR NORMAL...SOMEWHAT MUGGY...SOUTH WINDS AROUND 10
MPH WILL HELP EASE THE FEEL OF THE HEAT.

PRELIMS...

SHV 74/95/75/96/74 1111
MLU 73/93/74/94/72 2222
TXK 74/95/76/96/75 0000
TYR 74/95/75/96/75 0000
LFK 74/94/75/95/72 1222

.SHV...NONE.

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.